Chemotherapy reduces magnesium levels

Chemotherapy reduces magnesium levels

Cancer drugs can reduce the levels of magnesium in the body to dangerously low levels risking nerve, heart and bone damage and causing reduced levels of essential vitamin D and a poor immune response.

Some cancer drugs, for example Cisplatin and Taxol, are known to reduce magnesium levels to the point of deficiency; this is called Hypomagnesaemia. The deficiency can begin within two weeks of starting chemotherapy and last for months afterwards.

Magnificent Magnesium

Magnesium is found everywhere in your body, in all your cells, your organs and your bones. It performs a number of essential functions. For example, it regulates blood levels of calcium and moves it into your bones. It is crucial to a pump on the membrane of every cell; the pump pushes potassium into cells and removes sodium, counter to what would happen if the cells relied on osmosis. With too much sodium but little potassium in cells they would power down and become more acidic, setting up the conditions for chronic illness.

Magnesium is also essential to the heart and nervous system.

According to the National Institutes of Health, the symptoms of low magnesium can include white flecks on your finger nails, loss of appetite, muscle weakness, impaired cardiac function, weak bones, changes of personality and even nausea and vomiting. Magnesium is even involved in vitamin D synthesis; without adequate levels of vitamin D in the body, the immune system is impaired. Chemotherapy is known to damage levels of vitamin D (1) and with low levels of vitamin D (which arms the immune system) survival times are decreased (2).

Several research studies have estimated that at least 40% of the populations of America and Britain are deficient in magnesium. Poor diet is the main culprit, but others include alcohol and drugs.

Magnesium-rich foods include nuts and seeds, pulses, fish, fruits like apricots and most vegetables. In fact, the classic colourful Mediterranean Diet.

Go to: The Rainbow Diet and how it can help you beat cancer

How Chemotherapy damages magnesium levels

There are several ways chemotherapy drugs can reduce magnesium levels.

Firstly, many chemotherapy drugs alone or more often in combination, along with the simultaneous support drugs, can lead to diarrhoea and/or sickness, causing the loss of minerals from the body.

Chemotherapy drugs can also reduce magnesium absorption through damage to the lining of the gut, and through the destruction of the helpful microbiome.

Some cancer drugs weaken the kidneys leading to the excretion of higher levels of magnesium. For example, platinum-based drugs are known to cause kidney damage and magnesium deficiency.

Poor diets provided in UK hospitals – high in fat, dairy and sugar, rather than a healthy Rainbow Diet that is provided in some American Hospitals– are not magnesium-rich.

Magnesium deficiency (and certain drugs) has be linked to heart damage and congestive heart failure. Magnesium is neuroprotective and reduces stroke risk(3), and there is a link between certain chemotherapy drugs and increased stroke risk according to 2006 research.

Finally, peripheral neuropathy is a well-known side-effect of chemotherapy, and damage to the nerves in fingers, toes, feet, hands, arms and legs can be permanent. Magnesium is essential to the nervous system and there has been research showing that magnesium supplementation can reduce the risks and severity of neuropathy.

Chris Woollams, former Oxford Biochemist, said, "Do you need any more reasons why you should consider having regular blood checks on your mineral levels if taking cancer drugs? Certainly everybody having chemotherapy should eat a magnesium-rich Rainbow Diet, and consider supplementing with at least 125 mg of magnesium per day. Healthy, normal blood levels for magnesium are 1.5-2.5mEq/L. In cancer such as Colorectal Cancer we know from a meta-analysis that low levels of magnesium are linked to increased risk (4) and we know that the chemotherapy reduces levels further, We also know from research that eating nuts (which are magnesium-rich) increases survival times. In fact, in one 4-year study on ovarian cancer patients treated with Cisplatin and Taxol (paclitaxel), 63% of those who supplemented with magnesium survived against just 36% for those who did not supplement."

Go to: Magnificent Magnesium for health

References

  1. https://www.canceractive.com/article/chemotherapy-linked-to-severe-vitamin-d-deficiency
  2. https://www.canceractive.com/article/vitamin-d-supplementation-increases-breast-cancer-and-colorectal-cancer-survival
  3. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3424793/
  4. https://academic.oup.com/nutritionreviews/article-abstract/70/10/E1/1879567?redirectedFrom=fulltext
2019 Research
CancerAcitve Logo
Subscribe (Free e-Newsletter)

Join Our
Newsletter

Join Our Newsletter Signup today for free and be the first to get notified on new updates.